Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 287, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 19, 2011, 7:08 PM CDT for 4 counties in Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2011, 7:08 PM CDT (00:08 UTC)
- Expired
- Aug 19, 2011, 7:33 PM CDT
- In force
- 25 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Decatur County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 84 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1922 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
959
WUUS53 KGLD 200008
SVRGLD
KSC039-153-179-193-200115-
/O.NEW.KGLD.SV.W.0287.110820T0008Z-110820T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM CDT FRI AUG 19 2011
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN DECATUR COUNTY IN NORTHWEST KANSAS...
SOUTHEASTERN RAWLINS COUNTY IN NORTHWEST KANSAS...
NORTHWESTERN SHERIDAN COUNTY IN NORTHWEST KANSAS...
NORTHEASTERN THOMAS COUNTY IN NORTHWEST KANSAS...
* UNTIL 815 PM CDT
* AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
REXFORD...AND WAS MOVING NORTH AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
REXFORD AND SELDEN.
THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 170 AND 199.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3962 10095 3966 10074 3964 10047 3935 10054
3936 10086
TIME...MOT...LOC 0008Z 180DEG 10KT 3944 10074
WIND...HAIL 60MPH 1.00IN
$$
FOLTZ2 follow-up statements
017
WWUS53 KGLD 200028
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT FRI AUG 19 2011
KSC153-193-200037-
/O.CAN.KGLD.SV.W.0287.000000T0000Z-110820T0115Z/
THOMAS KS-RAWLINS KS-
728 PM CDT FRI AUG 19 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RAWLINS AND
NORTHEASTERN THOMAS COUNTIES IS CANCELLED...
THE STRONGEST PART OF THE STORM WHICH PROMPTED THE WARNING HAS MOVED
INTO THE NORTHWEST PORTION OF SHERIDAN COUNTY.
LAT...LON 3935 10054 3936 10072 3949 10072 3966 10066
3964 10047
TIME...MOT...LOC 0027Z 223DEG 9KT 3945 10064
$$
KSC039-179-200115-
/O.CON.KGLD.SV.W.0287.000000T0000Z-110820T0115Z/
SHERIDAN KS-DECATUR KS-
728 PM CDT FRI AUG 19 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
DECATUR AND NORTHWESTERN SHERIDAN COUNTIES UNTIL 815 PM CDT...
AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
EAST OF REXFORD...AND WAS MOVING NORTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
SELDEN.
THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 183 AND 199.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3935 10054 3936 10072 3949 10072 3966 10066
3964 10047
TIME...MOT...LOC 0027Z 223DEG 9KT 3945 10064
WIND...HAIL 60MPH 1.00IN
$$
FOLTZ237
WWUS53 KGLD 200033
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
633 PM MDT FRI AUG 19 2011
KSC039-179-200043-
/O.CAN.KGLD.SV.W.0287.000000T0000Z-110820T0115Z/
SHERIDAN KS-DECATUR KS-
733 PM CDT FRI AUG 19 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DECATUR AND
NORTHWESTERN SHERIDAN COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS TO 50 MPH AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3935 10054 3936 10072 3949 10072 3966 10066
3964 10047
TIME...MOT...LOC 0033Z 223DEG 9KT 3946 10063
$$
FOLTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:52 PM CDT, 16 minutes earlier.
Area forecast discussion, Aug 19, 6:52 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 552 PM MDT FRI AUG 19 2011 .SHORT TERM... (TONIGHT - MONDAY) 200 PM MDT FRI AUG 19 2011 SHORTWAVE TROUGH EMBEDDED IN MONSOONAL MOISTURE PLUME WILL MOVE OUT OF COLORADO TONIGHT AND INTERACT WITH A SURFACE FRONT WHICH CURRENTLY BISECTS THE FORECAST AREA FROM WEST TO EAST. WHILE DEEP LAYER SHEAR WILL ONLY BE MARGINAL FOR ORGANIZED CONVECTION... MODERATE INSTABILITY WILL BE IN PLACE NORTH OF THE FRONT AND COMBINED WITH EXPECTED STORM MOTIONS OF LESS THAN 10 KTS...HAIL AND LOCALLY HEAVY RAINFALL APPEAR TO BE THE PRIMARY THREATS. CONVECTION WILL LINGER INTO THE OVERNIGHT HOURS AS A POSSIBLE MCS DEVELOPS AND MOVES TO THE NORTHEAST. IF PRECIPITATION CAN END BEFORE 12Z FOG MAY DEVELOP TOWARDS SUNRISE WITH MOIST UPSLOPE CONDITIONS. AFTER ANY LINGERING SHOWERS/THUNDERSTORMS MOVE AWAY IN THE MORNING...THE FRONT IS FORECAST TO BE IN NEARLY THE SAME PLACE SATURDAY AFTERNOON...ESSENTIALLY ALONG THE INTERSTATE. UPPER FORCING WILL BE RATHER NEBULOUS...BUT APPEARS TO BE A WEAK SHORTWAVE COMING THROUGH IN THE NORTHWEST FLOW. MODELS BREAKING OUT ONLY LIMITED PRECIPITATION ALONG THE FRONT AND NEAR THE PALMER IN EASTERN COLORADO. IF ANYTHING DOES DEVELOP IT WILL QUICKLY DISSIPATE WITH LOSS OF DAYTIME HEATING BY EARLY EVENING. TEMPERATURES WILL BE NEAR NORMAL. RISING HEIGHTS ARE FORECAST ON SUNDAY AND MONDAY AS THE UPPER RIDGE TRANSLATES FROM THE SOUTHERN PLAINS TO DESERT SOUTHWEST. SURFACE FRONT WILL FINALLY LIFT OUT WITH BREEZY SOUTH WINDS ON SUNDAY AFTERNOON. WEAK SHORTWAVE ROUNDING THE RIDGE WILL INITIATE CONVECTION NEAR THE FRONT RANGE SUNDAY AFTERNOON...SOME OF THOSE MAY REACH THE NORTHERN FORECAST AREA AS THEY TREK ENE THROUGH SUNDAY EVENING. SURFACE TROUGH IN EASTERN COLORADO ON MONDAY WILL MOVE INTO THE FORECAST AREA MONDAY AFTERNOON. DOWNSLOPING WINDS WILL DOMINATE THE COLUMN RESULTING IN LIMITED MOISTURE AND LOW TO NIL PRECIPITATION CHANCES. TEMPERATURES WILL REACH THE MID 90S FOR HIGHS. .LONG TERM... (TUESDAY - FRIDAY) 200 PM MDT FRI AUG 19 2011 RIDGE CENTERED NEAR THE FOUR CORNERS WILL BE THE MAIN UPPER FEATURE DURING THE LONG TERM PERIOD. THE CENTRAL HIGH PLAINS WILL BE UNDER WEAK NORTHWEST FLOW ALOFT. THIS WILL KEEP TEMPERATURES NEAR NORMAL. THERE ARE NO OBVIOUS SHORTWAVE TROUGHS IN THE MODEL FIELDS AT THIS TIME...AS THE STRONGER FLOW WILL BE OVER THE NORTHERN PLAINS. PRECIPITATION CHANCES WILL BE SLIM...PERHAPS A FEW STORMS FORMING NEAR THE PALMER DIVIDE WITH DAYTIME HEATING AND DRIFTING INTO THE AREA IN THE LATE AFTERNOON AND EVENING HOURS. 024 && .AVIATION... 540 PM MDT FRI AUG 19 2011 FOR THE 00Z TAFS...CURRENT RADAR ANALYSIS INDICATES THUNDERSTORM ACTIVITY ACROSS WEST CENTRAL KANSAS AND SLOWLY MOVING NORTH AND EAST. THUNDERSTORM CHANCES WILL INCREASE AT BOTH TERMINALS THROUGH 02Z...WITH BRIEF PERIODS OF HEAVY RAIN AND GUSTY WINDS POSSIBLE AS THUNDERSTORMS NEAR THE TERMINALS. OVERNIGHT...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE AREA AS AN UPPER LEVEL SHORTWAVE TROUGH MOVES THROUGH THE REGION. FOG WILL DEVELOP AFTER MIDNIGHT AS LOW LEVEL MOISTURE INCREASES AND WINDS BECOME MORE EASTERLY. FOG WILL THEN BEGIN TO DISSIPATE BY 13-15Z AS DAYTIME MIXING RAMPS UP. ANOTHER CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE SAT AFTERNOON AS ANOTHER SHORTWAVE TROUGH MOVES ACROSS. PMM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 19, 11:41 AM CDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1041 AM MDT FRI AUG 19 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1041 AM MDT FRI AUG 19 2011 /1141 AM CDT FRI AUG 19 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP IN NORTHWEST KANSAS LATER THIS AFTERNOON NEAR A FRONT SOUTH OF INTERSTATE 70. AS THIS FRONT SHIFTS NORTHWARD THIS EVENING...STORMS WILL MOVE INTO AREAS NORTH OF INTERSTATE 70. A DISTURBANCE PASSING OVER THE REGION WILL HELP INTENSIFY STORMS SO THAT A FEW MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. LATER TONIGHT...THERE IS POTENTIAL FOR THUNDERSTORMS TO ORGANIZE INTO A LARGE CLUSTER ALONG AND NORTH OF HIGHWAY 34 IN NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA. HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE THE PRIMARY CONCERN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS WEEKEND. WIDESPREAD SEVERE IS CURRENTLY NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Aug 19, 3:45 PM CDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT FRI AUG 19 2011
KSZ042-192115-
WICHITA-
345 PM CDT FRI AUG 19 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...
AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF LYDIA...MOVING NORTHEAST AT
25 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3833 10134 3862 10127 3859 10112 3827 10112
3826 10113
TIME...MOT...LOC 2045Z 210DEG 22KT 3838 10114
FOLTZSpecial weather statement, Aug 19, 5:15 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT FRI AUG 19 2011
KSZ028-029-192245-
GOVE-LOGAN-
515 PM CDT FRI AUG 19 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND GOVE
COUNTY IN WEST CENTRAL KANSAS...
AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES EAST OF
RUSSELL SPRINGS TO GOVE TO 8 MILES SOUTH OF WAKEENEY...MOVING NORTH
AT 10 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.
&&
LAT...LON 3881 10015 3882 10051 3878 10101 3913 10100
3913 10014
TIME...MOT...LOC 2215Z 194DEG 10KT 3890 10095 3896 10045
3892 9991
FOLTZLocal storm report, Aug 19, 6:41 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
541 PM MDT FRI AUG 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 2 S HOXIE 39.33N 100.44W
08/19/2011 E0.75 INCH SHERIDAN KS STORM CHASER
ALSO HAD ESTIMATED 50 MPH WIND GUSTS. REPORT RELAYED VIA
SPOTTER NETWORK.
&&
DRThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:55 PM CDT | Special Weather Statement | GLD | Norton | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.